Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Dodge City, KS

June 12, 1997Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 1997, 11:45 PM CDT for Barber County, Pratt County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 11:45 PM CDT (04:45 UTC)
Expired
Jun 13, 1997, 12:35 AM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Barber County, KS, Pratt County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:00 AM CDTThunderstorm WindPratt, KSFour inch diameter tree limbs blown down along with power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 130446 RRA
SVRDDC
KSC007-151-130535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT THU JUN 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1235 AM CDT
 
* THIS STORM WILL AFFECT MEDICINE LODGE THROUGH 1210 AM AND ISABEL
  THROUGH 1220 AM.

* AT 1141 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHEAST OF BARBER STATE LAKE OR 6 MILES
  NORTHWEST OF SHARON MOVING EAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

STOUT/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:42 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 2:42 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT THU JUN 12 1997

FORECAST CHALLENGE CONTINUES TO BE CHANCE OF THUNDERSTORMS TONIGHT AND
FRIDAY.

CONVECTION DEVELOPING IN EASTERN COLORADO ATTM.  SAT SHOWS S/W MOVING
INOT CENTRAL NEW MEXICO AS OF 19Z.  SAT ALSO SHOWS BOUNDARY FROM ABOUT
TRINIDAD, CO ENE TO SALINA.  ACCS HAS BEEN MOVING/DEVELOPING ALONG
BOUNDARY ALL DAY.

SFC TROF FROM EAST TX PANHANDLE TO KANSAS CITY PRODUCING
NORTH-NORTHEAST WINDS AND PULLING 60-65 DEWPOINTS BACK WEST INTO
CWA.  AS CONVECTION IN EAST COLORADO MOVES EAST AND S/W MOVES INTO
SOUTHWEST KS...EXPECT TO SEE SCT THUNDERSTORMS(SOME SEVERE) LATE THIS
AFTERNOON AND TONIGHT OVER MUCH OF THE AREA.  WITH SPEED OF S/W...STORMS
MAY COME LATE FOR EASTERN HALF.  MAY NEED TO MENTION MORNING
THUNDERSTORMS(?).

NGM/AVN KEEP SFC LOW FURTHER EAST THAN ETA WITH ETA MOVING IT INTO
WESTERN TN BY 48 HOURS.  NGM/AVN LOOKS BETTER.  IF THIS
HAPPENS...EASTERNLY UPSLOPE SHOULD REMAIN FRI AND SAT AS UPPER
DIFFLUENT FLOW REMAINS IN PLACE.  SO...WILL MENTION TSRA IN ALL
PERIODS.  WILL LIKELY MAKE LAST MINUTE DECISION ON WHAT AND WHEN FOR
POPS IN ALL AREAS...BUT ATTM WILL PROBABLY HAVE SOME MENTION IN ALL
ZONES THROUGH SAT.  WE'LL SEE.

ONE PROBLEM IS THAT WE MAY GET INTO LOTS OF UPSLOPE STRATUS WICH WOULD
KEEP TEMPS COOLER THAN FORECAST.  WILL CUT TEMPS BACK A BIT FROM
GUIDANCE FOR SAT.

DDC 060/076 059/083 060 432
GCK 060/077 057/083 061p 522
EHA 057/079 057/084 059 522
LBL 059/078 058/083 060 422
HYS 060/076 059/083 060 532
P28 065/082 064/085 064 332

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:50 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton50 min
Jun 12, 7:56 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 12, 8:45 PM CDTSevere Thunderstorm WarningDDCFinney50 min
Jun 12, 9:04 PM CDTSevere Thunderstorm WarningDDCGray, Haskell61 min
Jun 12, 9:30 PM CDTSevere Thunderstorm WarningDDCClark, Meade45 min
Jun 12, 9:33 PM CDTSevere Thunderstorm WarningDDCFinney47 min
Jun 12, 9:49 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman61 min
Jun 12, 10:07 PM CDTSevere Thunderstorm WarningDDCComanche48 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningDDCClark, Meade50 min
Jun 12, 10:34 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
Jun 12, 10:52 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jun 12, 10:59 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Jun 12, 11:11 PM CDTSevere Thunderstorm WarningDDCStafford49 min
Jun 12, 11:20 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.